Massachusetts, 2019

Damaging Winds in Massachusetts, August 21, 2019

August 21, 2019 · NWS ALY · 3 events in 1 county or zone

Strong to severe thunderstorms developed during the afternoon hours of Wednesday, August 21st, 2019, in response to a strong upper level shortwave moving through the area. These storms resulted in a few reports of trees and wires down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong to severe thunderstorms developed during the afternoon hours of Wednesday, August 21st, 2019, in response to a strong upper level shortwave moving through the area. These storms resulted in a few reports of trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 3:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
455 PM EDT Wed Aug 21 2019

.SYNOPSIS...
Showers and thunderstorms, some severe, will continue to move
eastward across the region into this evening. After a break in
the active weather overnight, scattered showers with isolated
thunderstorms are possible on Thursday into Thursday night,
mainly for areas south of Albany as a cold front slowly crosses
the area. Drier, cooler and less humid conditions are expected
for Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch 609 continues for much of eastern New
York and western New England, except for the Adirondacks, and
Lake George region through 900 PM.

As of 445 PM EDT...Numerous showers and thunderstorms continue
to gradually move eastward across the region, associated with an
upper level short wave and pre-frontal surface trough. Multiple
bands of thunderstorms are occurring, one just northeast of
Albany another in the mid Hudson Valley near Poughkeepsie, and
another moving through Schoharie county. The storms are
occurring along and south of a significant instability gradient
positioned across the Saratoga region. SBCAPE is in the
2000-2500 J/Kg range south of this boundary, with 0-6 km shear
in the 30-35 kt range from the SPC mesoanalysis. We have seen
classic bow echo and mini-supercell features, along with
multicell clusters today. The severe threat will continue into
this evening, mainly across the SE half of the area.

Instability should start to wane shortly after sunset, and
forcing will also decrease as the short wave moves eastward into
New England. So we are expecting thunderstorms to end from NW
To SE by around 8-9 PM.

The main cold front will still be to the north and west of the
region overnight, so the air mass will remain relatively warm
and humid. Low temps will mainly be in the 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Thursday will start out dry, although the main cold front will
still have to push through the eastern 2/3 of the area.
Mid/upper level winds will be generally parallel to the
boundary, so it will take until evening to push through the SE
part of the area. Models including the HREF indicating potential
for isolated to widely scattered thunderstorms, as SBCAPE
values of around 500-800 J/Kg along with 0-6 km shear of 40+ kt.
If updrafts can grow tall enough, there would be a threat for
gusty winds. The Storm Prediction Center has placed areas south
and east of Albany in a Marginal Risk for severe storms. High
temps will range from cooler 70s north and west of the Hudson
Valley, to 80s from the Hudson Valley into NW CT.

A weak wave of low pressure may develop along the cold front as
it passes south and east of our region Thursday night. Some
showers may spread northward into SE portions of our area. Will
mention chance pops for this area, although these may need to be
raised with subsequent forecasts if trends continue.

Unsettled weather should finally end on Friday, as an upper
level trough settles in, with northerly surface winds pushing
any remaining surface boundaries well south of our region.
Humidity levels will be noticeably lower, with dewpoints
dropping through the 50s. Temperatures will be seasonable for
late August, with upper 60s in the higher terrain and upper 70s
in the Hudson Valley. Dry and cool conditions will continue
through Friday night, with a northerly flow persisting.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday, a positively tilted long wave trough will be over
the northeast U.S. As the trough tries to cross the area
Saturday night into Sunday, deterministic model guidance
suggests that the trough closes off over New York. Only the
21/12Z GEFS does not close off the low. This closed low then
wobbles around New York, New Jersey and New England into Monday
before lifting northeast into northern New England later Monday.

Fair weather is expected on Saturday, but by Sunday and Monday,
the Cyclonic flow aloft coupled with a cold pool of -10 to -15C
and afternoon heating, will likely result in isolated to
scattered showers and thunderstorms, especially in the afternoon
and evening.

For Monday night and Tuesday morning, upper level ridging
should build back in resulting in fair weather. However,
additional showers and thunderstorms are possible later Tuesday
as a warm front approaches.

Temperatures Saturday through Monday should be slightly below
normal as 850mb temperatures remain in the single digits through
the period. Lows during this period mainly in the 50s with 40s
in the normally cold spots. Highs mainly in the 70s with 60s
across the higher elevations. Tuesday will be warmer with lows
in the 50s to around 60 and highs mainly in the 70s to near 80.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Clouds are breaking for sun early this afternoon for POU and ALB
and these breaks are spreading eastward towards PSF. This will
result in VFR conditions. GFL remains north of the warm front
which should keep MVFR and IFR conditions in place through the
afternoon. A line of strong thunderstorms is moving down the
Mohawk Valley with some storms along this line already severe.
Damaging winds are the main concern these storms but even an
isolated tornado. The main time window for thunderstorms looks
to be 20z/21-00z/22 at GFL and ALB and then 21z/21-02z/22 for
POU and PSF.

During thunderstorms, brief periods of IFR vsby and MVFR ceilings
are possible but outside of thunderstorms expect mainly VFR
conditions with stratocumulus based around 3.5-5kft AGL. In
addition, winds may shift westerly with strong wind gusts in excess
of 30kt.

After 00Z/22 - 02z/22, showers and thunderstorms will decrease in
intensity and coverage. Since winds will remain under 5KTs and
southerly overnight, some mist and MVFR ceilings or brief IFR
ceilings (especially 06z/22 to 12z/22) may develop, especially at
KGFL/KPSF. Visibility restrictions after 06Z are also possible at
all TAF with the typically foggier spots at KPSF/KGFL seeing IFR
vsby. Did not include reduced visibility during this update but
future updates may adjust.

After sunrise, IFR/MVFR ceilings and/or visibility should return to
VFR as winds shift westerly generally after 13z-15z with the frontal
passage. Winds will also increase to 5-10kts with stronger gusts
possible during peak heating. Future TAF updates will include the
breezy winds.

Outlook...

Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms, some severe, will continue to move
eastward across the region into this evening. After a break in
the active weather overnight, scattered showers with isolated
thunderstorms are possible on Thursday into Thursday night,
mainly for areas south of Albany as a cold front slowly crosses
the area. Drier, cooler and less humid conditions are expected
for Friday into Saturday.

Minimum relative humidity values will increase to around 100
percent tonight. RH values will decrease to minimum values of
around 45 to 55 percent on Thursday, and increase to around 85
to 100 percent Thursday night.

Winds tonight will be south-southwest around 5 mph, shifting to the
west around 5 to 10 mph on Thursday. Winds Thursday night will be
northwest around 5 mph.

&&

.HYDROLOGY...
Numerous showers and thunderstorms will continue to gradually
move eastward across much of the region into this evening.
Storms will be capable of producing heavy rainfall, as a humid
air mass is in place. Though individual storms may be fast
moving, there is potential for repeated rounds of storms which
will lead to the threat of urban/poor drainage flooding and
possible isolated flash flooding. Localized rainfall amounts of
1 to 3 inches will occur in some areas.

Scattered showers and isolated thunderstorms are possible
Thursday into Thursday night, mainly for areas south of Albany.
Most of this activity will be light, but brief downpours will be
possible in any thunderstorms.

Dry conditions are expected Friday into Saturday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...SND
AVIATION...Speciale
FIRE WEATHER...JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 21, 4:14 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
514 PM EDT Wed Aug 21 2019

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ014-015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Western Windham-Eastern Windham-
514 PM EDT Wed Aug 21 2019

...SEVERE THUNDERSTORM WATCH 609 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the eastern Catskills, mid
Hudson Valley and Taconics of northwestern Connecticut, western
Massachusetts, and Windham county of southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to widely scattered thunderstorms are possible Thursday
afternoon into the evening. There is Marginal Risk a few of the
storms may become severe with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through 900 PM today. Please send
reports of wind damage and or large hail to the National Weather
Service at Albany.

NYZ039>041-043-047>054-082-084-VTZ013-221100-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southern Washington-Bennington-
514 PM EDT Wed Aug 21 2019

...SEVERE THUNDERSTORM WATCH 609 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the central and eastern Mohawk
Valley, Schoharie Valley, Capital District, Saratoga region and
Washington county of eastern New York, and Bennington county of
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated non severe thunderstorms are possible Thursday afternoon
into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through 900 PM today. Please send
reports of wind damage and or large hail to the National Weather
Service at Albany.

NYZ032-033-038-042-083-221100-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Southeast Warren-
514 PM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for Herkimer, Hamilton and Warren
counties of east central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 21, 5:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            2 SW LOUDONVILLE        42.69N  73.80W
08/21/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            ALL LANES ON CENTRAL AVENUE CLOSED NEAR VATRANO ROAD
            DUE TO FLOODING.

&&

EVENT NUMBER ALY1902844

CS
Local storm report, Aug 21, 5:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
605 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NE BEACON             41.53N  73.94W
08/21/2019  M50 MPH          DUTCHESS           NY   NYS MESONET

&&

EVENT NUMBER ALY1902845

JPV
Local storm report, Aug 21, 5:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
609 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     1 NNE JOHNSTOWN         43.02N  74.37W
08/21/2019                   FULTON             NY   PUBLIC

            MULTIPLE TREES DOWN AND DAMAGE TO A BARN.

&&

EVENT NUMBER ALY1902846

CS
Local storm report, Aug 21, 5:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            WATERVLIET              42.72N  73.71W
08/21/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            PORTIONS OF ROUTE 7 NEAR THE INTERSECTION WITH ROUTE
            787 CLOSED DUE TO FLOODING.

&&

EVENT NUMBER ALY1902847

MSE
Local storm report, Aug 21, 5:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 ESE COHOES            42.77N  73.69W
08/21/2019  M1.00 INCH       ALBANY             NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1902848

CS
Local storm report, Aug 21, 5:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 NNE RED HOOK          42.01N  73.87W
08/21/2019  M1.47 INCH       DUTCHESS           NY   COCORAHS

            MOST OF THIS RAIN OCCURRED IN 45 MINUTES

0508 AM     TSTM WND DMG     3 WNW BURNT HILLS       42.92N  73.96W
08/21/2019                   SARATOGA           NY   FIRE DEPT/RESCUE

            WIRES AND LARGE LIMBS DOWN ON STAGE ROAD IN THE TOWN OF
            CHARLTON

0509 AM     TSTM WND DMG     2 W BURNT HILLS         42.91N  73.93W
08/21/2019                   SARATOGA           NY   FIRE DEPT/RESCUE

            WIRES AND LIMBS DOWN ON LAKE HILL ROAD NEAR CHARLTON
            GIRLS SCHOOL

0541 AM     HEAVY RAIN       1 NW RED HOOK           42.00N  73.88W
08/21/2019  M1.58 INCH       DUTCHESS           NY   NYS MESONET

            1.41 INCHES IN 25 MINUTES FROM 410 TO 435 AM

1203 PM     HEAVY RAIN       GLENVILLE               42.84N  73.97W
08/21/2019  M1.38 INCH       SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

1215 PM     HEAVY RAIN       BUSKIRK                 42.94N  73.45W
08/21/2019  M2.53 INCH       RENSSELAER         NY   TRAINED SPOTTER

1246 PM     HEAVY RAIN       RED HOOK                42.02N  73.88W
08/21/2019  M1.02 INCH       DUTCHESS           NY   WEATHERNET6

            WEATHERNET6

0210 PM     TSTM WND DMG     CRANBERRY CREEK         43.15N  74.22W
08/21/2019                   FULTON             NY   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 30 BETWEEN MAYFIELD AND NORTHVILLE.

0226 PM     TSTM WND DMG     1 NNE JOHNSTOWN         43.02N  74.37W
08/21/2019                   FULTON             NY   PUBLIC

            MULTIPLE TREES DOWN AND DAMAGE TO A BARN.

0325 PM     TSTM WND DMG     5 S MILTON              42.96N  73.85W
08/21/2019                   SARATOGA           NY   911 CALL CENTER

            WIRES DOWN IN BALLSTON SPA.

0325 PM     TSTM WND DMG     1 SW BALLSTON SPA       43.00N  73.86W
08/21/2019                   SARATOGA           NY   PUBLIC

            TREES AND WIRES DOWN ON WEST HIGH STREET IN BALLSTON
            SPA.

0325 PM     TSTM WND DMG     2 SSW BALLSTON SPA      42.97N  73.86W
08/21/2019                   SARATOGA           NY   PUBLIC

            TREES AND WIRES DOWN ON MOURNINGKILL DRIVE IN BALLSON
            SPA.

0345 PM     TSTM WND DMG     3 SSE GANSEVOORT        43.16N  73.63W
08/21/2019                   SARATOGA           NY   PUBLIC

            TREES AND WIRES DOWN IN NORTHUMBERLAND.

0349 PM     TSTM WND DMG     ROUND LAKE              42.94N  73.80W
08/21/2019                   SARATOGA           NY   TRAINED SPOTTER

            TREE DOWN ON ROUTE 9

0349 PM     HAIL             ROUND LAKE              42.94N  73.80W
08/21/2019  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

0410 PM     TSTM WND DMG     1 N NORTH EASTON        43.02N  73.55W
08/21/2019                   WASHINGTON         NY   911 CALL CENTER

            TREE DOWN IN THE TOWN OF EASTON.

0414 PM     HEAVY RAIN       RICHMONDVILLE           42.63N  74.59W
08/21/2019  M1.15 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0420 PM     FLOOD            2 N ROUND LAKE          42.96N  73.80W
08/21/2019                   SARATOGA           NY   DEPT OF HIGHWAYS

            LEFT LANE CLOSED ON THE NORTHWAY BETWEEN EXIT 11 AND
            EXIT 12 DUE TO FLOODING

0435 PM     HEAVY RAIN       RICHMONDVILLE           42.63N  74.59W
08/21/2019  M1.22 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0440 PM     HEAVY RAIN       PERTH                   42.99N  74.18W
08/21/2019  M1.26 INCH       FULTON             NY   WEATHERNET6

            WEATHERNET6

0443 PM     HEAVY RAIN       BALLSTON LAKE           42.91N  73.88W
08/21/2019  M1.35 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0444 PM     HEAVY RAIN       CHARLTON                42.95N  73.94W
08/21/2019  M2.20 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0444 PM     HEAVY RAIN       FISHHOUSE               43.14N  74.14W
08/21/2019  M2.50 INCH       FULTON             NY   WEATHERNET6

            WEATHERNET6

0448 PM     HEAVY RAIN       CHARLOTTEVILLE          42.52N  74.70W
08/21/2019  M1.25 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0449 PM     HAIL             1 ESE COHOES            42.77N  73.69W
08/21/2019  M1.00 INCH       ALBANY             NY   SOCIAL MEDIA

0450 PM     HEAVY RAIN       BALLSTON SPA            42.97N  73.86W
08/21/2019  M1.76 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0450 PM     HEAVY RAIN       GLENVILLE               42.84N  73.97W
08/21/2019  M1.46 INCH       SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

0453 PM     HEAVY RAIN       WARNERVILLE             42.64N  74.50W
08/21/2019  M1.66 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0455 PM     TSTM WND DMG     COHOES                  42.77N  73.71W
08/21/2019                   ALBANY             NY   911 CALL CENTER

            TREES AND WIRES DOWN IN COHOES.

0500 PM     FLOOD            COHOES                  42.77N  73.71W
08/21/2019                   ALBANY             NY   911 CALL CENTER

            URBAN FLOODING IN THE CITY OF COHOES.

0501 PM     HEAVY RAIN       GILBOA                  42.42N  74.32W
08/21/2019  M1.00 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0502 PM     HEAVY RAIN       ESOPUS                  41.82N  73.97W
08/21/2019  M1.41 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

0502 PM     HEAVY RAIN       BROADALBIN              43.07N  74.14W
08/21/2019  M3.65 INCH       FULTON             NY   WEATHERNET6

            WEATHERNET6

0515 PM     HEAVY RAIN       SARATOGA SPRINGS        43.08N  73.78W
08/21/2019  M1.32 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0517 PM     HEAVY RAIN       SPEIGLETOWN             42.79N  73.65W
08/21/2019  M2.30 INCH       RENSSELAER         NY   WEATHERNET6

            WEATHERNET6

0520 PM     HEAVY RAIN       MALTA                   42.98N  73.79W
08/21/2019  M2.38 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0528 PM     HEAVY RAIN       WELLS                   43.44N  74.32W
08/21/2019  M1.63 INCH       HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0530 PM     FLOOD            WATERVLIET              42.72N  73.71W
08/21/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            PORTIONS OF ROUTE 7 NEAR THE INTERSECTION WITH ROUTE
            787 CLOSED DUE TO FLOODING.

0540 PM     TSTM WND GST     2 NE BEACON             41.53N  73.94W
08/21/2019  M50 MPH          DUTCHESS           NY   NYS MESONET

0545 PM     TSTM WND DMG     KINDERHOOK              42.39N  73.70W
08/21/2019                   COLUMBIA           NY   AMATEUR RADIO

            WIRES DOWN IN KINDERHOOK.

0545 PM     FLOOD            2 SW LOUDONVILLE        42.69N  73.80W
08/21/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            ALL LANES ON CENTRAL AVENUE CLOSED NEAR VATRANO ROAD
            DUE TO FLOODING.

&&

EVENT NUMBER ALY1902808 ALY1902809 ALY1902810 ALY1902811 ALY1902824
ALY1902812 ALY1902825 ALY1902813 ALY1902846 ALY1902814 ALY1902815
ALY1902817 ALY1902816 ALY1902818 ALY1902819 ALY1902820 ALY1902826
ALY1902821 ALY1902827 ALY1902828 ALY1902829 ALY1902830 ALY1902831
ALY1902832 ALY1902848 ALY1902833 ALY1902834 ALY1902835 ALY1902823
ALY1902822 ALY1902836 ALY1902837 ALY1902838 ALY1902839 ALY1902840
ALY1902841 ALY1902842 ALY1902847 ALY1902845 ALY1902843 ALY1902844

CS

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 21, 5:20 PM EST
Where
Berkshire County, 0.86 mi SW of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.360, -73.290

A tree was downed in Lenox.

Thunderstorm Wind, Berkshire

When
August 21, 5:25 PM EST
Where
Berkshire County, 0.69 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -73.250

Wires were downed in the town of Lee.

Thunderstorm Wind, Berkshire

When
August 21, 5:40 PM EST
Where
Berkshire County, Becket
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.330, -73.080

A tree was downed in the town of Beckett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850329, 850330, 850331.